Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Cheyenne, WY

July 7, 2017Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 7, 2017, 4:31 PM MDT for Laramie County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 4:31 PM MDT (22:31 UTC)
Expired
Jul 7, 2017, 5:15 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 6 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS55 KCYS 072231
SVRCYS
WYC021-072315-
/O.NEW.KCYS.SV.W.0062.170707T2231Z-170707T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
431 PM MDT FRI JUL 7 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 515 PM MDT

* At 430 PM MDT, a strong gust front was located near Warren AFB, or 
  8 miles west of Cheyenne, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
  Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 4 and 13.
 Interstate 80 in Wyoming between mile markers 355 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4105 10494 4116 10495 4122 10468 4104 10466
TIME...MOT...LOC 2230Z 263DEG 17KT 4111 10494 

HAIL...<.75IN
WIND...60MPH
 
$$

Cox
3 follow-up statements
497 
WWUS55 KCYS 072247
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
447 PM MDT FRI JUL 7 2017

WYC021-072315-
/O.CON.KCYS.SV.W.0062.000000T0000Z-170707T2315Z/
Laramie WY-
447 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 446 PM MDT, a strong gust front was located over South Greeley,
or over Cheyenne, moving east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 4 and 12.
 Interstate 80 in Wyoming between mile markers 357 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4105 10492 4115 10491 4118 10468 4104 10466
TIME...MOT...LOC 2246Z 269DEG 13KT 4112 10478 

HAIL...<.75IN
WIND...60MPH
 
$$

Cox
642 
WWUS55 KCYS 072302
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
502 PM MDT FRI JUL 7 2017

WYC021-072315-
/O.CON.KCYS.SV.W.0062.000000T0000Z-170707T2315Z/
Laramie WY-
502 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 500 PM MDT, a severe thunderstorm near the southeast side of 
Cheyenne, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cheyenne, South Greeley, Fox Farm-College and South Greeley High. 

This includes the following highways...
 Interstate 25 in Wyoming near mile marker 11.
 Interstate 80 in Wyoming between mile markers 361 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4106 10485 4115 10484 4116 10468 4104 10466
TIME...MOT...LOC 2300Z 266DEG 16KT 4111 10471 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
787 
WWUS55 KCYS 072310
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
510 PM MDT FRI JUL 7 2017

WYC021-072320-
/O.EXP.KCYS.SV.W.0062.000000T0000Z-170707T2315Z/
Laramie WY-
510 PM MDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 515 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4106 10485 4115 10484 4116 10468 4104 10466
TIME...MOT...LOC 2310Z 283DEG 17KT 4108 10469 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:20 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 2:20 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Fri Jul 7 2017

.SHORT TERM...(This evening through Sunday)
Issued at 220 PM MDT Fri Jul 7 2017

Showers and a few storms confined mainly over the mtns so far
this afternoon but they should increase in coverage into this
evening and spread into the adjacent plains before dissipating
later this evening. Activity will be aided by a weak shortwave
that will move across the area this evening. Gusty winds should
be the main threat from any storms.

It will be continued quite warm over the weekend with an upper
high centered over Utah and the CWA under northwesterly flow aloft
on its front side. Expect to see less convection Saturday as the
CWA looks to be behind the departing shortwave with some mid-
level subsidence likely hindering convection. mainly dry saturday
night into Sunday then convection should pop up again Sunday
afternoon as another weak impulse approaches the area.

.LONG TERM...(Sunday night through Friday)
Issued at 220 PM MDT Fri Jul 7 2017

The large area of high pressure centered over the southwest will
weaken a bit by Monday as a series of shortwaves move across the
northern periphery of the ridge, bringing an increased chance of
showers and thunderstorms to our region next week. Timing of the
individual shortwaves will be difficult until we get into the near
term, but for now have kept PoPs going in a typical diurnal cycle
of afternoon/evening thunderstorms. Next week looks to be warm but
not excessively warm as we have seen the past few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Jul 7 2017

VFR category expected to prevail across SE Wyoming and the western
Nebraska Panhandle for the next 24 hours. We do have a mention of
thunderstorm vicinity for Laramie and Cheyenne closer to where we
will see thunderstorms initiate across the Snowy and Laramie
mountain ranges with a general southeasterly movement off the
higher terrain in the late afternoon and early evening hours.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Fri Jul 7 2017

Scattered showers and thunderstorms will occur into this evening
mainly around the mountains. Somewhat less activity is expected
over the weekend into early next week before chances increase
again and become more widespread by the middle of next week.
Wetting rains will also become more likely by the middle of next
week. Otherwise warm conditions will continue with winds mostly
light outside of any thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...RE
Hazardous weather outlook, Jul 7, 6:04 AM MDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
604 AM MDT Fri Jul 7 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
604 AM MDT Fri Jul 7 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are expected
across southeast Wyoming and the western Nebraska Panhandle this
afternoon through early evening. The greatest coverage of storms
is expected along and west of the Laramie Range in southeast
Wyoming. A few storms may be strong to locally severe, containing
strong winds and hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 7, 3:50 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT FRI JUL 7 2017

WYZ115-116-072230-
South Laramie Range WY-Laramie Valley WY-
350 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tie City Campground, or 8 miles southeast of Laramie, moving south at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tie City Campground, Vedauwoo, Vedauwoo Campground, Yellow Pine
Campground and The Buttes.

This includes Interstate 80 in Wyoming between mile markers 319 and
332.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4127 10553 4131 10536 4114 10532 4112 10558
TIME...MOT...LOC 2149Z 356DEG 9KT 4124 10545

Cox
Special weather statement, Jul 7, 3:53 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
353 PM MDT FRI JUL 7 2017

WYZ116-117-072245-
South Laramie Range WY-South Laramie Range Foothills WY-
353 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
445 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 17 miles west of Cheyenne, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Laramie County.

This includes Interstate 80 in Wyoming between mile markers 342 and
352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10519 4112 10519 4114 10499 4100 10499
TIME...MOT...LOC 2152Z 266DEG 9KT 4109 10513

Cox
Local storm report, Jul 7, 4:27 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             1 W BUFORD              41.11N 105.32W
07/07/2017  M0.50 INCH       ALBANY             WY   NWS EMPLOYEE

            SEVERAL INCHES OF PEA TO MARBLE HAIL COVERED GROUND.

&&

BUZZ

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:42 PM MDTSpecial Weather StatementCYS48 min
Jul 6, 8:23 PM MDTSpecial Weather StatementCYSPlatte67 min
Jul 7, 3:50 PM MDTSpecial Weather StatementCYSAlbany40 min
Jul 7, 3:53 PM MDTSpecial Weather StatementCYSLaramie52 min
Jul 7, 4:00 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jul 7, 4:27 PM MDTSevere Thunderstorm WarningCYSLaramie31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.